Alert archive / North Carolina / Beach Hazards Statements in 2024

Beach Hazards Statement 12, NWS Wilmington, NC

June 12, 2024Brunswick County, New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Jun 12, 2024, 10:49 AM EDT for Brunswick County, New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 12, 2024, 10:49 AM EDT (14:49 UTC)
Expired
Jun 12, 2024, 8:00 PM EDT
In force
9 hr
Issued by
NWS Wilmington, NC

Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 3 km from the middle of the area, began a volume at 14:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 2.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2024-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2024-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

627 
WHUS42 KILM 121449
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
1049 AM EDT Wed Jun 12 2024

NCZ106-108-130000-
/O.NEW.KILM.BH.S.0012.240612T1449Z-240613T0000Z/
Coastal Pender-Coastal New Hanover-
1049 AM EDT Wed Jun 12 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong north to south longshore current. There is also a
  Moderate Risk of rip currents.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. It may
  sweep swimmers off their feet, making it difficult to return to
  shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

21
2 follow-up statements
119 
WHUS42 KILM 121520
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
1120 AM EDT Wed Jun 12 2024

NCZ110-SCZ054-056-130000-
/O.EXA.KILM.BH.S.0012.000000T0000Z-240613T0000Z/
Coastal Brunswick-Coastal Horry-Coastal Georgetown-
1120 AM EDT Wed Jun 12 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong north to south longshore current for east-facing
  beaches in Horry and Georgetown County and a strong east to 
  west longshore current for Brunswick county beaches. A Moderate 
  Risk of rip currents is expected for all beaches.

* WHERE...In North Carolina, Coastal Brunswick County. In South 
  Carolina, Coastal Horry and Coastal Georgetown Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

NCZ106-108-130000-
/O.CON.KILM.BH.S.0012.000000T0000Z-240613T0000Z/
Coastal Pender-Coastal New Hanover-
1120 AM EDT Wed Jun 12 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong north to south longshore current for east-facing
  beaches in Pender and New Hanover County. A Moderate Risk of 
  rip currents is expected for all beaches.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

21
002 
WHUS42 KILM 122356
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
756 PM EDT Wed Jun 12 2024

NCZ110-SCZ054-130900-
/O.EXP.KILM.BH.S.0012.000000T0000Z-240613T0000Z/
/O.NEW.KILM.BH.S.0013.240613T1000Z-240614T0000Z/
Coastal Brunswick-Coastal Horry-
756 PM EDT Wed Jun 12 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THURSDAY
THROUGH THURSDAY EVENING...

* WHAT...Strong east to west, or northeast to southwest, 
  longshore current. There is also a Moderate Risk of rip currents
  expected.

* WHERE...In North Carolina, Coastal Brunswick County. In South 
  Carolina, Coastal Horry County.

* WHEN...From 6 AM EDT Thursday through Thursday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. It may
  sweep swimmers off their feet, making it difficult to return to
  shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

NCZ106-108-SCZ056-130100-
/O.EXP.KILM.BH.S.0012.000000T0000Z-240613T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
756 PM EDT Wed Jun 12 2024

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

Longshore current at east-facing beaches is expected to be weak to
moderate on Thursday, and therefore the Beach Hazard Statement
has ended.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 12, 9:00 AM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 12, 9:00 AM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
900 AM EDT Wed Jun 12 2024

.SYNOPSIS...
Drier high pressure will bring mainly rain-free and increasingly
warmer weather through the week. A moisture-starved cold front
will pass through over the weekend bringing temperatures and
humidity down a bit for early next week.

&&

.UPDATE...
No significant changes with the 9 AM forecast update.

&&

.NEAR TERM /THROUGH TONIGHT/...
High pressure will extend in from the north as it migrates eastward
reaching the Delmarva coast late today. This will produce a light
easterly return flow around the base of the high through tonight.
Aside from a few afternoon cu and high clouds streaming across the
area, there should be plenty of sunshine with a dry airmass in
place. Pcp water values remain around an inch. Not expecting much in
the way of fog with boundary layer winds increasing into Thurs
morning. Temps will reach up into the mid to upper 80s once again
with sea breeze developing this afternoon. Overnight lows will be in
the mid 60s to around 70 closer to the coast.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Highlights:
*No significant weather expected

Confidence:
*Moderate to High

Details: Weak low pressure not too far to the south and east of the
area should track off to the northeast staying far offshore while
high pressure prevails inland. A cold front should be approaching SE
NC later Friday night. Little to no impacts are expected from the
low as it mostly remains dry, although a few showers can't be ruled
out near the coast into early Friday. Temps should be near normal
through Thursday night and then become above normal Friday and
Friday night.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Highlights:
*Very low risk for significant weather

Confidence:
*Moderate

Details: A very weak cold front, more or less just a wind
shift, should move through Saturday followed by high pressure
from the north through early next week. Limited moisture should
equate to very low rain chances through the period. Saturday
still looks pretty hot due to the compressional heating from the
front with mid to upper 90s likely, warmest in SC. Heat indices
should peak in the mid 90s to lower 100s so a Heat Advisory is
not anticipated. Temps/humidity should fall a bit early next
week but temps are likely to still be near to a bit above normal.

&&

.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
VFR expected through the period. Light easterly winds will
persist as center of high shifts off of the Delmarva coast
through this evening. The afternoon sea breeze will enhance the
onshore flow a bit and then the gradient will tighten heading
into Thurs with a slight increase in easterly winds. Expect few
to sct aftn cu remaining fairly flat with some higher cirrus
mixing in. With increase in boundary layer winds tonight and
high clouds, do not expect any fog.

Extended Outlook...Generally VFR each day.

&&

.MARINE...
Through Tonight...High pressure will extend down into the waters
from the north. As the center migrates toward the Delmarva coast
later today and then offshore into Thurs, an easterly return flow
will persist, but remain light. Any thunderstorm activity will
remain well east and south associated with old frontal boundary.
Gradient will start to tighten tonight into Thurs as low begins to
start developing along old frontal boundary off the Southeast coast.
Therefore winds will increase from 5 to 10 kts this morning up to 10
to 15 tonight. This will push seas up a bit from less than 3 ft up
to 3 to 4 ft with some 5 fter in the outer waters.

Thursday through Sunday... to be Weak low pressure should pass
not too far off to the east through Friday with a fairly weak
cold front moving through Saturday. High pressure will then
build from the north. Although winds/seas will pick up a bit due
to the passage of the low and subsequent slightly cooler and
drier air mass, we don't expect the need for a Small Craft
Advisory.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...None.
SC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...21
NEAR TERM...RGZ
SHORT TERM...RJB
LONG TERM...RJB
AVIATION...RGZ
MARINE...RJB/RGZ
Hazardous weather outlook, Jun 12, 4:50 AM EDT, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
450 AM EDT Wed Jun 12 2024

NCZ110-SCZ054-130900-
Coastal Brunswick-Coastal Horry-
450 AM EDT Wed Jun 12 2024

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An enhanced risk of rip currents is possible through Friday,
especially south of Ocean Isle.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-130900-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
450 AM EDT Wed Jun 12 2024

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
130900-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
450 AM EDT Wed Jun 12 2024

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-130900-
Coastal Pender-Coastal New Hanover-
450 AM EDT Wed Jun 12 2024

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An enhanced risk of rip currents is possible through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ056-130900-
Coastal Georgetown-
450 AM EDT Wed Jun 12 2024

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An enhanced risk of rip currents is possible through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:56 PM EDTBeach Hazards StatementILMBrunswick24 hr

Nearby

Beach Hazards Statements in North Carolina, 2024Beach Hazards Statements in South Carolina, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.